How to reduce the risk of vascular occlusion with filler12/02/23
Q= “Hi Dr Maeve, can you help me? I have a huge confidence issues about my thin lips. My main concern with lip fillers is that they can create a VO and causes blindness. This has really scared me and has put me off filler. Is there anything I can do to reduce these risks. I live near London.
A= Firstly, thanks for reaching out to me. It is unusual to get a VO (vascular occlusion) and very rare to get blindness from filler injections. You are more likely to be involved in a catastrophic road traffic accident than get a VO, but these things could happen. Injectable treatments are a medical intervention in my opinion, and this means they will always have risks.
However, my number one tip to reduce your risks, is to choose your injector wisely.
Here’s my advice: Choose someone:
1- Who doesn't look “overdone” as they may give you the same look as they have.
2- Who has a decent amount of medical experience and will recognise a complication evolving. Is their medical background relevant to aesthetics? I wouldn’t ask a urologist an opinion on my eye condition. Not all medical training is relevant.
3- Who gives you an emergency phone number for out of hours.
4- Who uses ultrasound to prevent and treat vascular occlusions.
5- Who can legally stock hyalase (the prescription only dissolving agent) to unblock the artery. If they can’t prescribe antibiotics, they can’t prescribe the correct type of hyalase.
Lastly, if something is impacting your confidence, having a treatment can improve your quality of life and happiness. I would choose someone local to you. Get 2 or 3 no obligation consultations to see who feels right for you.
My clinical experience spans 25 years of GP, Dermatology and aesthetics. I use ultrasound to improve injection safety. I give honest trustworthy advice on what will deliver results. My clinic is near Rossett 1/2 way between Chester and Wrexham. There’s easy parking. Click on the link or call us on 07711190079
Dr Maeve Kenningham
(MBChB, MRCGP, DipDerm, DRCOG, DFFP)